Alert archive / Oklahoma / Tornado Warnings in 2009

Tornado Warning 10, NWS Norman, OK

February 10, 2009Johnston County, Murray County, Pontotoc County, Oklahoma

NWS Norman, OK issued this tornado warning at Feb 10, 2009, 8:06 PM CST for Johnston County, Murray County, Pontotoc County, Oklahoma. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2009, 8:06 PM CST (02:06 UTC)
Expired
Feb 10, 2009, 8:30 PM CST
In force
24 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Johnston County, OK, Murray County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 109 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 8:30 PM CSTTSTM WND GST 686 Sw Fittstown, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 12:49 PM CSTTornado WatchSPC9 hr
Feb 10, 2:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 110206
TOROUN
OKC069-099-123-110230-
/O.NEW.KOUN.TO.W.0010.090211T0206Z-090211T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CST TUE FEB 10 2009

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...
  NORTHWESTERN JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA...
  SOUTHEASTERN MURRAY COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 830 PM CST

* AT 806 PM CST...A THUNDERSTORM WITH A HISTORY OF PRODUCING
  TORNADOES WAS LOCATED 9 MILES WEST OF MILL CREEK...MOVING NORTHEAST
  AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE CONNERVILLE...HICKORY...MILL
  CREEK...ROFF AND SCULLIN.

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3431 9692 3434 9693 3434 9698 3434 9699
      3440 9703 3464 9688 3459 9669 3442 9661
TIME...MOT...LOC 0206Z 228DEG 33KT 3440 9695

$$

CMS
1 follow-up statement
000 
WWUS54 KOUN 110218
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CST TUE FEB 10 2009

OKC069-099-123-110230-
/O.CON.KOUN.TO.W.0010.000000T0000Z-090211T0230Z/
MURRAY OK-JOHNSTON OK-PONTOTOC OK-
818 PM CST TUE FEB 10 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CST FOR SOUTHERN
PONTOTOC...NORTHWESTERN JOHNSTON AND EASTERN MURRAY COUNTIES...

AT 818 PM CST...A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES
WAS LOCATED 5 MILES SOUTH OF SCULLIN...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE HICKORY AND SCULLIN.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3447 9663 3440 9686 3446 9693 3463 9685
      3459 9669
TIME...MOT...LOC 0218Z 228DEG 33KT 3447 9685

$$

CMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Feb 10, 5:44 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 10, 5:44 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CST TUE FEB 10 2009

.AVIATION...
/0Z TAFS/...THUNDERSTORMS WILL AFFECT SITES THIS EVENING FROM
KSPS TO KLAW TO KPNC AND SOUTHEAST. STRONG WINDS AND SOME HAIL MAY
ACCOMPANY THESE STORMS. THE LINE OF STORMS WILL SHIFT EAST OF THE
TAF SITES MID TO LATE EVENING. A DRYLINE WILL MOVE ACROSS THE AREA
THIS EVENING SHIFTING WINDS TO THE SOUTHWEST WITH A COLD FRONT
MOVING THROUGH THE REGION LATER TONIGHT/WED MORNING. LIGHT RAIN
WILL BE POSSIBLE AND LOW CLOUDS /1000FT OR LESS/ WILL
ALSO AFFECT PORTIONS OF NORTHERN OK EARLY WED MORNING AS THE STORM
SYSTEM MOVES ACROSS THE REGION. CLOUDS WILL GRADUALLY DECREASE
ACROSS THE AREA WEDNESDAY AS THE SYSTEM EXITS THE AREA.

&&

.PREV DISCUSSION... /ISSUED 150 PM CST TUE FEB 10 2009/

DISCUSSION...
18Z SOUNDING FROM OUN/FWD INDICATES CAP IS NEARLY ERODED FROM FWD
SOUNDING WHILE SOME WORK IS STILL NEEDED FARTHER NORTH.  SATELLITE
IMAGERY INDICATES LEAD WAVE MOVING ACROSS WESTERN/NORTH TEXAS THIS
AFTERNOON WITH CONVECTION DEVELOPING AHEAD OF THIS FEATURE IN
SOUTHERN AND NORTHERN OKLAHOMA. EXPECT AS MAIN SYSTEM NEARS AND
STRONG 120-130 KT JET LIFTS ACROSS TX/OK THAT DEEP CONVECTION WILL
DEVELOP NEAR A SHARPENING DRYLINE.

LAPS ANALYSIS SHOWS CAPE VALUES BETWEEN 1500 TO NEAR 2000 J/KG
ACROSS PARTS OF WESTERN NORTH TEXAS INTO SOUTHERN OK. STORMS MAY
INITIALLY BE WIDELY SCATTERED BEFORE NUMEROUS STORMS FORM IN A
LINEAR MODE AS STRONGER FORCING OVERSPREADS THE AREA.

SEVERE CONVECTION SHOULD EXIT MOST OF THE CWA BY MIDNIGHT WITH SOME
WRAP AROUND MOISTURE ACROSS NORTHWEST/NORTH CENTRAL OKLAHOMA.  CAA
WILL STRENGTHEN ACROSS NORTHERN OKLAHOMA LATE TONIGHT INTO WEDNESDAY
MORNING.  A WIND ADVISORY MAY BE NEED FOR STRONG NORTHWEST WINDS
ACROSS NW/NC/WC OKLAHOMA FROM NEAR 9Z INTO LATE MORNING WEDNESDAY.

CONDITIONS SHOULD RAPIDLY IMPROVE WEDNESDAY AFTERNOON WITH CLEARING
SKIES AND LESS WIND.

WILL KEEP IN SLIGHT/CHANCE POPS ACROSS MAINLY NORTHERN OKLAHOMA FOR
NEXT WAVE THAT WILL MOVE ACROSS SOUTHERN/CENTRAL PLAINS.  COOLER/COLDER
AIR WILL FILTER INTO THE REGION BEHIND THE SHORTWAVE ON FRIDAY.  TWO
MORE SYSTEM WILL APPROACH THE REGION IN A PROGRESSIVE FLOW.  TIMING
AND AMPLITUDE OF EACH SYSTEM VARIES BETWEEN THE GFS AND EC.  AT THIS
TIME... WILL ADVERTISE THE BEST CHANCE FOR PRECIPITATION TO BE IN THE MONDAY
TO MONDAY NIGHT TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  42  62  35  62 /  70  10   0  10
HOBART OK         41  62  36  63 /  40  10   0   0
WICHITA FALLS TX  46  68  37  67 /  40   0   0  10
GAGE OK           36  59  30  60 /  40  10   0   0
PONCA CITY OK     42  54  35  60 /  70  40   0  10
DURANT OK         50  67  39  64 /  90  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32/25/01
Hazardous weather outlook, Feb 10, 5:55 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CST TUE FEB 10 2009

OKZ004>048-050>052-TXZ083>090-111300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
555 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT ACROSS PART OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA EXTENDS EAST OF A LINE FROM PONCA CITY TO ANADARKO TO
SEYMOUR.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL EXIST UNTIL 11 PM.

IMPACTS...
THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WINDS TO
80 MPH AND HAIL TO THE SIZE OF TENNIS BALLS. A FEW TORNADOES ARE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS UNTIL 11 PM.

DISCUSSION...
INCREASING WIND SHEAR IN A FAVORABLY MOIST AIRMASS WILL ALLOW
THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA
THIS EVENING. A FEW EXTANT THUNDERSTORMS IN CENTRAL OKLAHOMA WILL BE
CAPABLE OF SEVERE LEVELS BUT THEY ARE EXPECTED TO DIMINISH BEFORE
LATE EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY FEB 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NONE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

In the hours before

Local storm report, Feb 10, 5:38 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             3 E TABLER              35.05N 97.77W
02/10/2009  E0.88 INCH       GRADY              OK   AMATEUR RADIO

&&

SMITH
Local storm report, Feb 10, 5:51 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             ANADARKO                35.07N 98.24W
02/10/2009  E2.00 INCH       CADDO              OK   AMATEUR RADIO

            TIME APPROXIMATE.

&&

SMITH
Special weather statement, Feb 10, 6:20 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CST TUE FEB 10 2009

OKZ045-050-110045-
LOVE OK-JEFFERSON OK-
620 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON AND LOVE COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF OSCAR AT 620
PM CST...MOVING NORTHEAST AT 40 MPH.  THIS STORM HAS BECOME BETTER DEVELOPED
OVER THE PAST 15 MINUTES.  A TORNADO WARNING IS IN EFFECT FOR MONTAGUE
COUNTY IN NORTH TEXAS.  A SEVERE THUNDERSTORM WARNING WILL LIKELY
BE REQUIRED AND POSSIBLE A TORNADO WARNING OVER THE NEXT 30 MINUTES.

PEOPLE IN JEFFERSON AND LOVE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, Feb 10, 7:33 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     DUNCAN                  34.52N 97.97W
02/10/2009  M60 MPH          STEPHENS           OK   AMATEUR RADIO

0624 PM     HAIL             DUNCAN                  34.52N 97.97W
02/10/2009  E0.88 INCH       STEPHENS           OK   AMATEUR RADIO

0705 PM     HAIL             4 SW LONE GROVE         34.13N 97.31W
02/10/2009  E1.00 INCH       CARTER             OK   EMERGENCY MNGR

0715 PM     HAIL             1 N WILSON              34.17N 97.43W
02/10/2009  E1.00 INCH       CARTER             OK   EMERGENCY MNGR

0720 PM     HAIL             LONE GROVE              34.17N 97.26W
02/10/2009  E2.75 INCH       CARTER             OK   EMERGENCY MNGR

            TEXACO RD

0720 PM     HAIL             2 S LONE GROVE          34.15N 97.26W
02/10/2009  E1.00 INCH       CARTER             OK   AMATEUR RADIO

0722 PM     HAIL             1 E LONE GROVE          34.17N 97.25W
02/10/2009  E1.75 INCH       CARTER             OK   EMERGENCY MNGR

            HWY 70 EAST OF KELLER RD

&&

LAMERS
Special weather statement, Feb 10, 7:46 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CST TUE FEB 10 2009

OKZ050-110215-
LOVE OK-
746 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 18 MILES
SOUTHWEST OF LEON AT 746 PM CST...MOVING NORTHEAST AT 30 MPH. THIS
STORM IS MOST LIKELY TO AFFECT BURNEYVILLE... MARIETTA... AND
THACKERVILLE.

PEOPLE IN LOVE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Local storm report, Feb 10, 7:49 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     WNW ARDMORE             34.17N 97.13W
02/10/2009  M58 MPH          CARTER             OK   MESONET

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 6:28 PM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Garvin, Grady, Jefferson, Stephens47 min
Feb 10, 6:28 PM CSTSevere Thunderstorm WarningOUNCarter, Jefferson, Love47 min
Feb 10, 6:45 PM CSTSevere Thunderstorm WarningOUNJefferson30 min
Feb 10, 6:50 PM CSTTornado WarningOUNCarter, Jefferson, Love25 min
Feb 10, 7:14 PM CSTSevere Thunderstorm WarningOUNPottawatomie, Seminole31 min
Feb 10, 7:15 PM CSTTornado WarningOUNCarter, Love30 min
Feb 10, 7:38 PM CSTTornado WarningOUNCarter, Murray37 min
Feb 10, 8:10 PM CSTSevere Thunderstorm WarningOUNLove50 min
Feb 10, 8:26 PM CSTTornado WarningOUNCoal, Pontotoc34 min
Feb 10, 8:39 PM CSTSevere Thunderstorm WarningOUNJohnston, Marshall51 min
Feb 10, 8:58 PM CSTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Pontotoc32 min
Feb 10, 9:19 PM CSTSevere Thunderstorm WarningOUNAtoka26 min

Nearby

Tornado Warnings in Oklahoma, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.